Alert archive / New Mexico / Flash Flood Warnings in 2015

Flash Flood Warning 31, NWS El Paso, TX

July 30, 2015Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 30, 2015, 3:21 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2015, 3:21 PM MDT (21:21 UTC)
Expired
Jul 30, 2015, 6:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 29 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
-100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WGUS54 KEPZ 302121
FFWEPZ
NMC035-310015-
/O.NEW.KEPZ.FF.W.0031.150730T2121Z-150731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
321 PM MDT THU JUL 30 2015

THE NATIONAL WEATHER SERVICE IN EL PASO  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 615 PM MDT
    
* AT 318 PM MDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS 
  PRODUCING HEAVY RAIN ON THE ESCARPMENT ABOVE LA LUZ...HIGH 
  ROLLS...AND NORTHERN ALAMOGORDO. RADAR ESTIMATES UP TO THREE 
  INCHES OF RAIN HAS FALLEN IN THE HIGHER CANYONS ABOVE THESE 
  COMMUNITIES. HEAVY RUNOFF OF THESE DRAINAGES TO THE WEST INTO THE 
  TULAROSA BASIN IS EXPECTED. THUS FLASH FLOODING IS EXPECTED TO 
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
  NORTHERN ALAMOGORDO... 
  LA LUZ... BURRO FLATS... 
  HIGH ROLLS... 
  MOUNTAIN PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3299 10573 3293 10576 3293 10596 3302 10600

$$

BIRD
1 follow-up statement
771 
WGUS74 KEPZ 310011
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
611 PM MDT THU JUL 30 2015

NMC035-310018-
/O.EXP.KEPZ.FF.W.0031.000000T0000Z-150731T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
611 PM MDT THU JUL 30 2015

...THE FLASH FLOOD WARNING FOR CENTRAL OTERO COUNTY WILL EXPIRE AT
615 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A THREAT. THE OTERO COUNTY SHERIFF'S DEPARTMENT REPORTED NO 
CALLS INDICATING FLOODING SO THE WARNING WILL BE ALLOWED TO EXPIRE 
AT 615 PM MDT.

LAT...LON 3299 10573 3293 10576 3293 10596 3302 10600

$$

BIRD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:41 PM MDT, 40 minutes earlier.

Area forecast discussion, Jul 30, 2:41 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
241 PM MDT THU JUL 30 2015

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BRING SEASONABLY WARM AND DRIER WEATHER
TO SOUTHERN NEW MEXICO AND WEST TEXAS FRIDAY THROUGH THE WEEKEND
WITH MOST THUNDERSTORM ACTIVITY OCCURRING AROUND HIGHER MOUNTAIN
REGIONS. MOIST UNSTABLE AIR WILL FLOW BACK INTO THE BORDERLAND
LATER NEXT WEEK RESULTING IN A FEW SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE AREA.

&&

.DISCUSSION...
AFTER A VERY WET MORNING HIGH PRESSURE ALOFT IS SLOWLY BUILDING
WESTWARD INTO THE SOUTHERN ROCKY MOUNTAINS THIS AFTERNOON AND
SHOULD CONTINUE TO DO SO INTO THE WEEKEND. CURRENTLY RATHER MOIST
UNSTABLE REMAINS OVER NEW MEXICO AND WEST TEXAS AS DEWPOINTS ARE
IN THE 60S...PRECIPITABLE WATER AROUND 1.3 INCHES AND EARLY
AFTERNOON MUCAPES 1000 TO 2000 J/KG. THUS A FEW AREAS OF DEEP
CONVECTION STILL EXPECTED LATER THIS AFTERNOON AND TONIGHT. GIVEN
THE ABUNDANT MOISTURE AND SLOW STORM MOVEMENT VECTORS...LOCALLY
HEAVY RAINS SILL REMAIN A THREAT WHILE RATHER HIGH CAPES VALUES
INDICATE SEVERAL STORMS MAY PRODUCE HAIL AND STRONG DOWNDRAFTS.
RIDGE ALOFT BUILDING OVER THE CWA MAY KEEP COVERAGE IN THE
ISOLATED TO SCATTERED CATEGORY MOST AREAS AS WATER VAPOR IMAGES
SHOWING DRY AIR ALOFT SPREADING EAST TO WEST SUGGESTING LARGER
SCALE SUBSIDENCE.

UPPER HIGH CENTER WILL BECOME LOCATED OVER NEW MEXICO MOST OF THE
WEEKEND WITH ASSOCIATED SUBSIDENCE AND WARMING ALOFT STABILIZING
AIR MASS MOST LOCATIONS. THUS WARM MOSTLY DRY WEATHER IS
FORECASTED FRIDAY THROUGH SUNDAY AFTERNOON WITH MOST STORMS
FORMING OVER OR AROUND HIGHER TERRAIN NORTH OF LAS CRUCES AND
WEST OF DEMING.

BY LATE SUNDAY AFTERNOON HOWEVER COMBINATION OF SUMMER DESERT HEAT
LOW OVER WESTERN ARIZONA AND HIGH PRESSURE TO THE NORTH WILL
GENERATE 10 TO 20 MPH SOUTH TO SOUTHEAST WINDS AT 850 MB WITH
INFLOW OF GULF OF MEXICO MOISTURE SUSTAINING SURFACE DEWPOINTS IN
THE 50S. THIS WILL SUPPORT PRECIPITABLE WATER ABOUND 1.1 INCHES
WITH AIR MASS BECOMING MORE UNSTABLE WITH MUCAPES AROUND 500 TO
1000 J/KG. FINALLY WEAK SURFACE TROUGH WILL BECOME LOCATED THROUGH
THE CWA RESULTING IN WEAK LOW LEVEL CONVERGENCE. THUS CONVECTION
WILL BECOME MORE WIDESPREAD BEGINNING SUNDAY NIGHT AND CONTINUING
THROUGH NEXT THURSDAY WITH ISOLATED TO SCATTERED ACTIVITY ACROSS
THE LOWLANDS AND AT LEAST SCATTERED COVERAGE MOUNTAINS.

&&

.AVIATION...VALID 31/00Z-01/00Z.
STABLE AIRMASS IN THE WAKE OF OVERNIGHT/EARLY AM CONVECTION WILL
LIMIT T-STORM POTENTIAL IN THE LOWLANDS...INCLUDING ELP LRU AND DMN.
SCATTERED CONVECTION EXPECTED IN THE SACRAMENTOS DOWN INTO HUDSPETH
COUNTY TX...AS WELL AS THE HIGHER TERRAIN OF THE GILA AND BOOTHEEL
REGIONS THIS EVENING.  DRIER AIR ALOFT WILL BRING A DOWNTICK IN
CONVECTION OUTSIDE THE HIGH TERRAIN HEADING INTO THE WEEKEND. EXPECT
LIGHT SE TO S FLOW AWAY FROM THUNDERSTORMS...WITH VFR CONDITIONS
PREVAILING.  T-STORMS WILL PRODUCE BRIEF IFR CONDITIONS AND GUSTS TO
AROUND 40 KTS.

&&

.FIRE WEATHER... OVERNIGHT AND EARLY MORNING THUNDERSTORMS HAVE
STABILIZED THE ATMOSPHERE IN AN AREA FOCUSED ON THE RIO GRANDE
VALLEY...WITH THUNDERSTORM ACTIVITY LAGGING BEHIND AND SO FAR
CONTAINED TO OTERO COUNTY. EXPECT STORMS TO MAINLY FOCUS ON
OTERO/HUDSPETH...GRANT AND HIDALGO COUNTIES THIS AFTERNOON AND
EVENING...WITH VERY ISOLATED ACTIVITY ELSEWHERE.

DRIER AIR ALOFT OVER CENTRAL TEXAS WILL BE PULLED INTO THE AREA
AS THE SUBTROPICAL RIDGE REPOSITIONS ITSELF TO THE NORTH. THIS
WILL LIMIT THUNDERSTORM DEVELOPMENT TO MAINLY THE HIGH TERRAIN
AND FAR SW NEW MEXICO LOWLANDS OVER THE NEXT SEVERAL DAYS.
GENERALLY LIGHT SOUTH TO SOUTHEAST FLOW WILL PERSIST...WITH
TEMPERATURES INCREASING TO A FEW DEGREES ABOVE NORMAL...AND MIN
RH VALUES IN THE LOWLANDS DROPPING TO AROUND 20 PERCENT OVER THE
WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  97  75  98 /  20   0   0   0
SIERRA BLANCA           69  94  69  96 /   0   0   0   0
LAS CRUCES              69  95  69  97 /  20   0   0   0
ALAMOGORDO              66  94  68  97 /  30  10  10  20
CLOUDCROFT              48  71  51  73 /  40  40  40  30
TRUTH OR CONSEQUENCES   68  92  70  95 /  30  20  20  10
SILVER CITY             64  87  65  88 /  40  50  50  20
DEMING                  69  94  70  96 /  30  10  10   0
LORDSBURG               67  94  69  96 /  30  20  20  20
WEST EL PASO METRO      72  97  74  98 /  20   0   0   0
DELL CITY               68  96  71  97 /   0   0   0   0
FORT HANCOCK            71  98  74  98 /  10   0   0   0
LOMA LINDA              71  93  71  95 /  20   0   0   0
FABENS                  70  98  73  98 /  20   0   0   0
SANTA TERESA            70  96  72  97 /  20   0   0   0
WHITE SANDS HQ          69  95  70  97 /  20   0   0   0
JORNADA RANGE           67  94  69  97 /  20   0   0   0
HATCH                   67  94  69  97 /  20   0   0   0
COLUMBUS                70  94  71  97 /  30  10  10   0
OROGRANDE               70  95  71  97 /  20   0   0   0
MAYHILL                 55  81  57  82 /  40  40  40  30
MESCALERO               54  81  56  83 /  40  40  40  30
TIMBERON                55  81  58  82 /  40  40  40  30
WINSTON                 59  84  59  86 /  40  50  50  30
HILLSBORO               65  92  67  95 /  30  30  30  20
SPACEPORT               67  92  69  96 /  20  10  10   0
LAKE ROBERTS            58  85  59  87 /  50  50  50  30
HURLEY                  65  89  66  93 /  30  40  40  20
CLIFF                   60  92  61  93 /  40  40  40  30
MULE CREEK              59  91  60  93 /  40  40  40  30
FAYWOOD                 66  89  67  93 /  30  30  30  10
ANIMAS                  67  94  69  96 /  40  20  20  20
HACHITA                 68  93  68  97 /  30  20  20  10
ANTELOPE WELLS          66  90  67  94 /  30  20  20  10
CLOVERDALE              67  89  68  92 /  30  20  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Jul 30, 1:45 PM MDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
145 PM MDT THU JUL 30 2015

NMZ401>417-TXZ418>424-311745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
145 MDT THU JUL 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS LOWLANDS WITH
SCATTERED TO NUMEROUS STORMS MOUNTAINS. A FEW STORMS WILL PRODUCE
HEAVY RAINS AND FLASH FLOODING...ESPECIALLY AROUND LOW WATER
CROSSINGS AND POOR DRAINAGE AREAS. A FEW STORMS MAY ALSO PRODUCE
HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR FRIDAY THROUGH SUNDAY AFTERNOON THERE WILL BE A SLIGHT CHANCE
FOR THUNDERSTORMS LOWER ELEVATIONS WITH SCATTERED THUNDERSTORMS
HIGHER MOUNTAINS. MOST STORMS WILL OCCUR WEST OF DEMING AND NORTH OF
LAS CRUCES. VERY ISOLATED STORMS MAY PRODUCE UP TO AN INCH OF
RAINFALL AND WIND GUSTS TO 50 MPH.

SUNDAY NIGHT THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL BECOME
MORE WIDESPREAD WITH LOCALLY HEAVY RAINS CAUSING FLASH FLOODING
OVER VERY ISOLATED LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:56 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero2 hr
Jul 29, 7:00 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo2 hr
Jul 29, 7:36 PM MDTAreal Flood AdvisoryEPZDoña Ana114 min
Jul 29, 8:16 PM MDTAreal Flood AdvisoryEPZLuna3 hr
Jul 29, 8:53 PM MDTAreal Flood AdvisoryEPZDoña Ana, Otero3 hr
Jul 29, 9:15 PM MDTAreal Flood AdvisoryEPZGrant, Luna, Sierra3 hr
Jul 29, 9:39 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 30, 3:29 AM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 30, 3:39 AM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Jul 30, 4:01 AM MDTAreal Flood AdvisoryEPZDoña Ana119 min
Jul 30, 5:54 AM MDTFlash Flood WarningEPZDoña Ana2 hr
Jul 30, 2:05 PM MDTAreal Flood AdvisoryEPZOtero115 min

Nearby

Flash Flood Warnings in New Mexico, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.